Bilateral Femoral Shaft Fractures Associated with Long-Term Bisphosphonate Therapy

Read full text
Authors: Symeon Naoum, Sam Nahas, James Duncan, Charalampos Matzaroglou, Nikolaos-Achilleas Arkoudis, Maria Nikolaos Piagkou, Christos Koutserimpas
Cited by: 1
References: 15

Abstract

Atypical femoral fractures (AFFs) are rare but increasingly recognised complications associated with prolonged bisphosphonate therapy. We present the imaging findings of a 64-year-old postmenopausal woman who developed bilateral femoral shaft stress injuries following long-term (4 years) alendronate use. Magnetic resonance imaging demonstrated Grade 3 stress injuries consistent with early incomplete atypical femoral fractures, with lateral cortical involvement and surrounding marrow oedema that preceded fracture completion. Radiographs confirmed an atypical transverse fracture pattern with lateral cortical beaking and minimal comminution. This case highlights the diagnostic value of MRI in detecting early stress-related changes prior to fracture completion, particularly in patients receiving antiresorptive therapy who present with prodromal thigh pain. Recognition of these imaging features is essential for early diagnosis, appropriate modification of osteoporosis treatment, and timely surgical intervention.

Fields of Study & Subjects

Bone and Joint Diseases Bone health and osteoporosis research Bone health and treatments

Publication details

Journal / source
Diagnostics
Publisher
MDPI AG
Volume
16
Issue
4
Pages
510–510
Publication date
8 February 2026
Language
EN